Sore Swallowing? It May Be Esophagitis
When we have a sore throat or pain while swallowing, our first assumption is that it must be a cold or even allergies; however, that may not be the case. Everyday activities, like late night eating or even taking certain medications could put you at risk for developing this painful condition.
Esophagitis is caused by an irritation that leads to inflammation of the esophagus lining. But with symptoms that mimic many other conditions, esophagitis can be hard to recognize. If you notice any of the symptoms below and they do not go away after a few days, or they don’t improve with over-the-counter medications, it’s time to see your doctor.
- Difficulty Swallowing
- Painful Swallowing
- Chest Pain (particularly behind the breast bone)
- Swallowed food becoming lodged in the esophagus
- Heartburn or GERD (gastroesophageal reflux disease)
- Acid Regurgitation
There is a valve at the bottom of the esophagus that prevents stomach acids from coming up; this is called the lower esophageal sphincter. However, when the valve opens and/or doesn’t close properly, this causes heartburn. When this occurs long-term, this can cause inflammation to the lining of the esophagus.
Avoid eating large, fatty meals, especially right before bedtime
Avoid foods that are known to cause reflux, such as: caffeinated drinks, alcohol, spicy foods and acidic foods (e.g., citrus fruits, tomato-based foods)
Try using over-the-counter medications, such as: antacids, acid reducing medications and H-2 receptor blockers
This type of esophagitis is caused by allergic reactions. Typically, allergic reactions will cause a spike in white blood cells and when it’s a food allergy, this can irritate the esophagus. With this type of esophagitis, the allergen is typically a food; some of the most common are milk, eggs, wheat, soy and tree nuts.
Try an elimination diet to see what foods may be triggering heart burn or esophagitis
Once you’ve determined what your allergen is, avoid it and work with your physician to develop a personalized diet
Some medications may help to reduce symptoms
Unfortunately, the side effect of many common medications is their potential to irritate the lining of the esophagus. This is especially true when the medication is taken with little to no water and the pill and/or its residue remain in the esophagus for a prolonged period of time. Medications known to cause this include: over-the-counter pain relievers (e.g., Advil, Motrin and Aleve…etc.), certain antibiotics, potassium chloride and Quinidine.
Always take your medication with ample fluid, ideally water, and remain upright for at least 30 minutes
Avoid taking medication right before bedtime
If it feels like your pill is stuck, continue drinking water and eat small amounts of soft foods, like bread